West Virginia, 2017Flood in West Virginia, May 12, 2017
May 12, 2017 · NWS RNK · 1 event in 1 county or zone
Storms brought rainfall of 1 to 2 inches across parts of the county causing some minor flooding and a mudslide near Oakvale.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms brought rainfall of 1 to 2 inches across parts of the county causing some minor flooding and a mudslide near Oakvale.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 12, 6:03 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, May 12, 6:03 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
703 PM EDT Fri May 12 2017
.SYNOPSIS...
A surface wedge of cool air will erode as a low pressure system
tracks east across the Tennessee Valley to the southern Appalachians
overnight. This low pressure system will become a nor'easter off the
New England coast on Sunday. By mid week, high pressure and warmer
temperatures return to the region.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 703 PM EDT Friday...Light to moderate rain continues to
fall across much of the forecast area and will continue to do so
through overnight. However, focus turns toward approaching
shield of moderate to at times heavy rain and embedded
thunderstorms in eastern TN. Weak wave low/mesolow feature has
formed near the Tri- Cities TN area, its development in
conjunction with modest weakly unstable environment has fostered
re- development of showers and thunderstorms along the Smoky
Mountains and into far southwest Virginia. Radar trends suggest
that highly efficient warm rain processes are likely taking
place in these showers/storms with bulk of highest reflectivity
values below the freezing level. Rainfall rates have been as
high as one inch per hour, but the good news is that this shield
of heavier rains is moving along. However, for this update I've
included mention of heavy rain wording along with a slight
chance of thunder across far southwest VA southward through the
NC High Country/foothills region through just before midnight.
This area matches well with WPC's recently issued Mesoscale
Precipitation Discussion #216. Will need to carefully monitor
this general area for potential short- fused hydro issues as
these areas saw at least some rain earlier this afternoon,
generally AOB 1".
Recent HRRR and 18z 3-km NAM extrapolate these heavier showers
across the NC foothills and into the VA Southside/central VA
Piedmont overnight. However, thunder threat by that point should
have diminished.
Previous near-term discussion issued at 120 PM follows...
Shower activity beginning to increase this afternoon as a weak short
wave tracks out of eastern Tennessee. This wave is helping erode a
surface wedge across extreme southwestern Virginia. Torrential
downpours, small hail and gusty winds will accompany these
thunderstorms, but weaken as they move over the wedge.
Overnight, an upper level low will track east across the Tennessee
Valley. This low will open into a trough as it moves over the
southern Appalachian Mountains. Another round of steady moderate
rain will come with the passing of this trough and its deformation
zone. Models are not in total agreement with the placement of the
deformation zone (north or south of hwy 460) but are fairly
confident that the forecast area will see at least a half inch of
rain, therefore high confidence with 100% PoPs. Despite the wet
ground, most areas should be able to handle an inch of rain, but
could have problems with creeks and streams if totals approach 1.50
to 2.00 inches. Rainfall rates from convection where wedge has
eroded may also dictate flooding, but they are moving at a fair
pace. Rain will likely persist through the night into Saturday
morning.
The upper level trough will slow down as it tracks over the southern
Appalachains, waiting on a surface low to develop along the wedge
boundary in eastern North Carolina. This low will intensify as it
tracks northeast along the Virginia coast Saturday afternoon,
drawing in drier cooler air for the forecast area.
Warm air advecting over the wedge will keep rain and low clouds in
the region through Saturday morning. As pressure falls occur to the
west, the wedge will slowly erode overnight. Once the upper trough
tracks east of the Blue Ridge, subsidence will increase with
improving conditions into Saturday afternoon. Winds will become
breezy and help promote drier weather.
As with most wedge events, this afternoons high temperatures will
likely be our overnight lows. With rain and clouds pulling out late
tomorrow morning, temperatures should recover into the upper 60s to
lower 70s during the afternoon.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 400 PM EDT Friday...
Negatively tilted long wave trough is forecast to move across
New England Sunday, cutting off as it passes off the coast
Monday. Meanwhile, a ridge of High pressure will be building
over the mid section of the country, the pressure gradient
between the building high and cutoff low inducing a persistent
northwest breeze across our forecast area. For the most part,
model guidance entertains a dry forecast during this 2 day
period, however, not sure that it will be clear either.
Referencing the model soundings, moisture lingers within a
3-8kft layer AGL which with a little heating will lift into a
BKN CU field then expand underneath the capping inversion both
Sunday and possibly Monday. With cyclonic flow over the area
Sunday (per the trough over New England) and its lingering
effect Monday, feel there may be more clouds than sun being
forecast for both days. As such will trend the forecast in that
direction. More clouds also suggests temperatures will not meet
current MOS forecasts, thus favored the cooler side of guidance
both Sunday and Monday.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 400 PM EDT Friday...
An upper ridge of High pressure will build from the central
CONUS eastward and gradually envelop the southeast CONUS by
mid-week. With 500mb heights forecast to rise toward 582dm and
850mb temps eclipsing +15C, temperatures will take a swing
upward with daytime highs climbing into the 80s and overnight
lows in the 50s/60s. This warming trend coupled with increasing
low level moisture (dewpoints back into the 60s by weeks-end)
and increasing instability will allow for some widely scattered
afternoon and evening showers and thundershowers. This pattern
favors more of a summertime set-up, so not looking for anything
organized with respect to the thunderstorms, just diurnally
driven activity favoring the mountains.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 703 PM EDT Friday...
Continued significant impact to aviation operations due to
prevailing IFR to LIFR conditions from stratus, fog and rain.
These conditions expected to continue through the overnight.
Still an outside shot of a rumble or two of thunder through
about 02z but the best chance at this would be in the southern
Blue Ridge and likely away from any TAF.
While degraded flight categories expected into the mid-morning
hours Saturday, slow improvement toward VFR anticipated for the
afternoon.
Winds east to northeasterly 4-8 kts, becoming light/variable
overnight, and then become northwest 4-8 kts by Saturday.
Extended Aviation Discussion...
Drier conditions should return to the area Saturday night
Sunday into the first half of next week with largely VFR
conditions at that time. Potential may exist for overnight IFR
to LIFR radiation fog Saturday night given recent high soil
moisture/rainfall.
Some isolated MVFR convection may develop Wednesday and
Thursday mainly across the high terrain.
&&
.HYDROLOGY...
As of 400 PM EDT Friday...
Flood Watch in effect through Saturday morning primarily for
areas west of the Appalachian divide. This includes the
highlands of VA, Greenbrier valley of WV and down through the
western New River Valley into the mountains of NC. Periods of
moderate to occasionally heavy rain are forecast which may
result in excessive runoff impacting mainly the small streams
and creeks. Modest rises are forecast along the rivers, but
based on the latest River Forecast Center forecasts, no rivers
within the Hydrologic Forecast Area (HSA) are forecast to
experience flooding.
Risk for flooding is marginal. QPF amounts of 1 inch to as much
as 2 inches are forecast, but it would likely take more than 2
inches of rain in order to initiate flooding. FFG remains quite
low in the western mountains, around 1 inch for portions of
southeast West Virginia and portions of the New River Valley, so
significant small stream rises are possible even with 1 to 2
inches of rain.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Saturday morning for VAZ007-009>012-015-
018>020.
NC...Flood Watch through Saturday morning for NCZ001-002-018.
WV...Flood Watch through Saturday morning for WVZ042>044-507-508.
&&
SYNOPSIS...RCS
NEAR TERM...AL/RCS
SHORT TERM...PM
LONG TERM...PM
AVIATION...AL/RCS
HYDROLOGY...PMHazardous weather outlook, May 12, 11:49 AM EST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1249 PM EDT Fri May 12 2017
NCZ001-002-018-VAZ007-009>012-015-018>020-WVZ042>044-507-508-131700-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Grayson-
Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1249 PM EDT Fri May 12 2017
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch until Noon Saturday, otherwise no hazardous weather
expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ013-014-016-017-022>024-032>035-043>047-058-
059-131700-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Pulaski-Montgomery-
Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
1249 PM EDT Fri May 12 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 12, 2:58 PM EST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
358 PM EDT FRI MAY 12 2017
VAZ009>017-022-032-033-122045-
Giles-Franklin-Grayson-Pulaski-Bland-Patrick-Floyd-Wythe-Montgomery-
Smyth-Roanoke-Carroll-
358 PM EDT FRI MAY 12 2017
...A SHOWER WILL AFFECT
PULASKI...SOUTHEASTERN GILES...FLOYD...SMYTH...CARROLL...ROANOKE...
SOUTHERN BLAND...WYTHE...GRAYSON...NORTHWESTERN FRANKLIN...
NORTHWESTERN PATRICK AND MONTGOMERY COUNTIES...THE CITY OF RADFORD...
THE CITY OF SALEM...THE CITY OF ROANOKE AND THE CITY OF GALAX...
At 351 PM EDT, a persistent band of moderate showers and embedded
thunderstorms extended along the I-81 corridor from Roanoke to
Chilhowie, as well as into parts of Grayson and Carroll Counties.
Movement was generally stationary. One-hourly rainfall rates have
been as much as one inch. This may cause areas of localized ponding
on roads and Interstates 81 and 77, along with rises on creeks and
streams, into the afternoon rush hour.
Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
and Radford.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3735 8029 3734 8026 3742 8007 3723 7984
3656 8061 3660 8154 3661 8164 3662 8162
3664 8161 3679 8170 3689 8180
TIME...MOT...LOC 1951Z 249DEG 49KT 3694 8120
LocontoFlood, Mercer
- When
- May 12, 8:00 PM EST to 9:00 PM EST
- Where
- Mercer County, 1.16 mi ENE of Stengle to 1.31 mi N of Noles Gap
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.338, -80.962
Minor flooding was reported by media sources and a mudslide near Oakvale partially closed a secondary road. The East River at Willowton (ERVW2) gage rose rapidly but crested below flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, May 12, 2017$130,000 · 1 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 12, 20172 injured · $10,000 · EF1 · 17 events
- Damaging Winds in Alabama, May 12, 2017$49,000 · 61 kt wind · 4 events
- Tornado in Louisiana, May 12, 2017$15,000 · EF1 · 1 event
- Flooding in West Virginia, May 12, 2017$43,000 · 3 events
- Tornado and Hail in Tennessee, May 12, 2017EF0 · 9 events
- Damaging Winds in Florida, May 12, 2017$5,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Montana, May 12, 20171 in hail · 8 events
- High Wind in Idaho, May 12, 2017$100 · 56 kt wind · 5 events
- Hail and Damaging Wind in South Carolina, May 12, 201750 kt wind · 2 events
- Heavy Rain in Hawaii, May 12, 20171 event
- Damaging Wind in Mississippi, May 12, 2017$5,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700760.